Louisiana, 2006

Flash Flood and Hail in Louisiana, August 9, 2006

August 9, 2006 · NWS LIX · 6 events in 4 counties and zones

Severe thunderstorms developed over southeast Louisiana, particularly in the greater Baton Rouge area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Severe thunderstorms developed over southeast Louisiana, particularly in the greater Baton Rouge area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 9, 2:40 PM CST, 1 hour earlier.

Area forecast discussion, Aug 9, 2:40 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
340 PM CDT WED AUG 9 2006

.DISCUSSION...HIGH PRESSURE CONTINUES OVER THE SOUTHERN PLAINS. DAYTIME
HEATING AND FORCING ASSOCIATED WITH THE UPPER LEVEL LOW SPINNING
ACROSS THE EAST CENTRAL GULF HAS TRIGGERED SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS OUR AREA THIS AFTERNOON. EXPECT
THIS ACTIVITY TO CONTINUE THROUGH THE EARLY EVENING UNTIL THE LOSS
OF DAYTIME HEATING DIMINISHES THE RAIN CHANCES. MAY SEE SOME
PATCHY LIGHT FOG TONIGHT, ESPECIALLY IN AREAS THAT RECEIVED
RAINFALL THIS AFTERNOON. SCATTERED POPS ARE FORECAST FOR TOMORROW
AS THE UPPER LOW PUSHES INTO THE WESTERN GULF.

NO SIGNIFICANT CHANGES IN FORECAST THINKING. FOLLOWING THE UPPER
LOWS PASSAGE, HIGH PRESSURE WILL AGAIN DOMINATE THE WEATHER
PATTERN FRIDAY THROUGH THE MIDDLE PART OF NEXT WEEK. HIGH
TEMPERATURES WILL CLIMB INTO THE MID 90S AREAWIDE, WHILE LOW
TEMPERATURES WILL DROP INTO THE MID AND UPPER 70S. ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  94  75  94 /  30  40  20  20
BTR  75  94  75  95 /  30  40  20  20
MSY  76  92  76  93 /  30  40  20  20
GPT  76  93  76  93 /  30  40  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

92/JSS
Hazardous weather outlook, Aug 9, 10:11 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1111 AM CDT WED AUG 9 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-101100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1111 AM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. AN
ISOLATED STRONG STORM WILL BE POSSIBLE, BUT SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE IN COVERAGE OVER THE
WEEKEND, BUT THOSE THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

92/JSS

In the hours before

Special weather statement, Aug 9, 2:00 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT WED AUG 9 2006

MSZ082-092045-
JACKSON-
300 PM CDT WED AUG 9 2006

...STRONG LINE OF THUNDERSTORMS MOVING INTO JACKSON COUNTY...

AT 300 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING INTO JACKSON COUNTY. THE STORMS ARE
MOVING TO THE SOUTHWEST AT 10 TO 15 MPH...AND ARE CAPABLE OF
PRODUCING WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...HEAVY RAIN...
AND SMALL HAIL. RAINFALL RATES UP TO 1.5 INCHES PER HOUR ARE
POSSIBLE.

PERSONS IN THIS AREA SHOULD SEEK SHELTER UNTIL THESE STORMS PASS.
LIGHTNING IS A LEADING WEATHER KILLER. LEAVE FARM EQUIPMENT...GOLF
COURSES AND SWIMMING POOLS UNTIL THESE STORMS ARE SAFELY OUT OF THE
AREA.
Special weather statement, Aug 9, 2:34 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
334 PM CDT WED AUG 9 2006

LAZ038-040-092115-
ST TAMMANY-TANGIPAHOA-
334 PM CDT WED AUG 9 2006

...STRONG LINE OF THUNDERSTORMS OVER ST TAMMANY AND TANGIPAHOA
PARISHES...

AT 330 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FROM THE WESTERN PORTION OF ST TAMMANY
PARISH NORTH OF I-12 INTO TANGIPAHOA PARISH. THE STORMS ARE MOVING
TO THE WEST AT 10 MPH...AND ARE CAPABLE OF PRODUCING WIND
GUSTS TO 40 MPH...FREQUENT LIGHTNING...HEAVY RAIN...AND SMALL HAIL.
RAINFALL RATES UP TO 1.5 INCHES PER HOUR ARE POSSIBLE.

PERSONS IN THIS AREA SHOULD SEEK SHELTER UNTIL THESE STORMS PASS.
LIGHTNING IS A LEADING WEATHER KILLER. LEAVE FARM EQUIPMENT...GOLF
COURSES AND SWIMMING POOLS UNTIL THESE STORMS ARE SAFELY OUT OF THE
AREA.
Special weather statement, Aug 9, 2:45 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
345 PM CDT WED AUG 9 2006

MSZ077-080>082-092130-
HANCOCK-HARRISON-JACKSON-PEARL RIVER-
345 PM CDT WED AUG 9 2006

...STRONG LINE OF THUNDERSTORMS OVER COASTAL MISSISSIPPI...

AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FROM PICAYUNE THROUGH VANCLEAVE
MISSISSIPPI. THE STORMS ARE MOVING TO THE WEST AT 10 TO 15 MPH...AND
ARE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...
HEAVY RAIN...AND SMALL HAIL. RAINFALL RATES UP TO 1.5 INCHES PER HOUR
ARE POSSIBLE.

PERSONS IN THIS AREA SHOULD SEEK SHELTER UNTIL THESE STORMS PASS.
LIGHTNING IS A LEADING WEATHER KILLER. LEAVE FARM EQUIPMENT...GOLF
COURSES AND SWIMMING POOLS UNTIL THESE STORMS ARE SAFELY OUT OF THE
AREA.
Special weather statement, Aug 9, 3:16 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
416 PM CDT WED AUG 9 2006

MSZ077-080>082-092200-
HANCOCK-HARRISON-JACKSON-PEARL RIVER-
416 PM CDT WED AUG 9 2006

...STRONG LINE OF THUNDERSTORMS OVER SOUTH-CENTRAL AND COASTAL
MISSISSIPPI...

AT 415 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FROM PEARL RIVER THROUGH JACKSON COUNTIES
IN MISSISSIPPI. THE STORMS ARE MOVING TO THE WEST AT 10 TO 15 MPH...
AND ARE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...FREQUENT
LIGHTNING...HEAVY RAIN...AND SMALL HAIL. RAINFALL RATES UP TO 2
INCHES PER HOUR ARE POSSIBLE CAUSING MINOR FLOODING OF LOW-LYING
AREAS AND FLOOD-PRONE AREAS.

PERSONS IN THIS AREA SHOULD SEEK SHELTER UNTIL THESE STORMS PASS.
LIGHTNING IS A LEADING WEATHER KILLER. LEAVE FARM EQUIPMENT...GOLF
COURSES AND SWIMMING POOLS UNTIL THESE STORMS ARE SAFELY OUT OF THE
AREA.
Special weather statement, Aug 9, 3:23 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
423 PM CDT WED AUG 9 2006

LAZ058-092205-
ST JOHN THE BAPTIST-
423 PM CDT WED AUG 9 2006

...STRONG LINE OF THUNDERSTORMS OVER COASTAL MISSISSIPPI...

AT 420 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS NORTHEAST OF RESERVE. THE STORMS ARE MOVING TO
THE SOUTHWEST AT 10 TO 15 MPH...AND ARE CAPABLE OF PRODUCING WIND
GUSTS TO 40 MPH...FREQUENT LIGHTNING...HEAVY RAIN...AND SMALL HAIL.
RAINFALL RATES UP TO 1.5 INCHES PER HOUR ARE POSSIBLE.

PERSONS IN THIS AREA SHOULD SEEK SHELTER UNTIL THESE STORMS PASS.
LIGHTNING IS A LEADING WEATHER KILLER. LEAVE FARM EQUIPMENT...GOLF
COURSES AND SWIMMING POOLS UNTIL THESE STORMS ARE SAFELY OUT OF THE
AREA.

8
Special weather statement, Aug 9, 3:23 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE NEW ORLEANS LA
423 PM CDT WED AUG 9 2006

LAZ058-092205-
ST JOHN THE BAPTIST-
423 PM CDT WED AUG 9 2006

...STRONG THUNDERSTORM OVER ST JOHN THE BAPTIST PARISH...

AT 420 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS NORTHEAST OF RESERVE. THE STORMS ARE MOVING TO
THE SOUTHWEST AT 10 TO 15 MPH...AND ARE CAPABLE OF PRODUCING WIND
GUSTS TO 40 MPH...FREQUENT LIGHTNING...HEAVY RAIN...AND SMALL HAIL.
RAINFALL RATES UP TO 1.5 INCHES PER HOUR ARE POSSIBLE.

PERSONS IN THIS AREA SHOULD SEEK SHELTER UNTIL THESE STORMS PASS.
LIGHTNING IS A LEADING WEATHER KILLER. LEAVE FARM EQUIPMENT...GOLF
COURSES AND SWIMMING POOLS UNTIL THESE STORMS ARE SAFELY OUT OF THE
AREA.

8

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, East Baton Rouge

When
August 9, 3:40 PM CST to 3:45 PM CST
Where
East Baton Rouge County, Baton Rouge
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.467, -91.167

Penny to nickel size hail was reported in several locations of south Baton Rouge.

Thunderstorm Wind, East Baton Rouge

When
August 9, 3:48 PM CST
Where
East Baton Rouge County, Baton Rouge
Measured
65 kt (75 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
30.467, -91.167

Broadcast media observer measured a 75 mph wind gust.

Hail, Iberville

When
August 9, 4:00 PM CST
Where
Iberville County, Carville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.217, -91.100

Penny size hail was reported in the eastern portion of the parish.

Hail, Ascension

When
August 9, 4:00 PM CST
Where
Ascension County, Countywide
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.233, -90.917

Penny size hail was reported in various areas across the parish.

Flash Flood, East Baton Rouge

When
August 9, 4:15 PM CST to 6:00 PM CST
Where
East Baton Rouge County, Baton Rouge
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
30.538, -91.096 (the zone’s center; the record gives no point)

Flash flooding of low lying areas and roadways reported in the southern portion of Baton Rouge.

Thunderstorm Wind, Assumption

When
August 9, 4:35 PM CST
Where
Assumption County, 5 mi N of Paincourtville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
30.050, -91.067

Wind gusts to 70 mph were reported in Assumption Parish.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2006Every state in 2006This day in weather historyWarnings in Louisiana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532844, 5532845, 5532846, 5532847, 5532848, 5532849.